Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 26, NWS Blacksburg, VA

June 2, 1997Montgomery County, City of Radford, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1997, 2:21 PM EDT for Montgomery County, City of Radford, Virginia. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 2:21 PM EDT (18:21 UTC)
Expired
Jun 2, 1997, 3:25 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Radford, VA, Montgomery County, VA

The radar

The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 2:22 PM EDTHail 0.75Christiansburg, VA
Jun 2, 2:55 PM EDTHail 0.75Blacksburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 021823 RRA
SVRRNK
VAC121-750-021925-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT MON JUN 2 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 325 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN VIRGINIA

   ...MONTGOMERY COUNTY

IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF

   ...RADFORD
 
AT 220 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES SOUTH SOUTHEAST OF RADFORD OR IN THE VICINITY
OF CHILDRESS MOVING NORTH NORTHEAST AT 5 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 RADFORD                         AROUND 250 PM EDT
 CHRISTIANSBURG                  AROUND 310 PM EDT
 WALTON                          AROUND 315 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

MV/MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:11 AM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 2, 9:11 AM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 AM EDT MON JUN 2 1997

CRW...GUESS WE SHUD UP THE POPS FOR THE NRV.

THNGS ARE PRETTY BUSY HERE RIGHT NOW...AND GETTING BUSIER.

CRNT WHATCHES IN PLACE OR ABOUT TO GO IN PLACE FOR THE AREA OF STORMS
MOVING UP FROM NC. BASED ON RADAR LOOP...MVMT OF THE AREA IS NNE
RIGHT UP INTO THE NRV AND SPC BELIEVES IT WILL GET WORSE.

JDS

In the hours before

Local storm report, Jun 2, 1:22 PM EDT, 59 minutes before
LOCAL STORM REPORT...CORRRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM                               VA   1.00 INCH HAIL
06/02/97   CARRROLL                        REPORTED BY SHERIFF'S
                                           OFFICE IN SOUTHERN
                                           PORTION OF THE COUNTY.

1210 PM    GALENA                     VA   .75 INCH HAIL
06/02/97   WYTHE

1250 PM    BARREN SPRINGS             VA   1.75 INCH HAIL
06/02/97   WYTHE                           GOLFBALL SIZE HAIL
                                           REPORTED BY SHERIFF'S
                                           OFFICE.

PMC/MJB
Local storm report, Jun 2, 1:23 PM EDT, 58 minutes before
LOCAL STORM REPORT...CORRRECTED FOR SPELLING
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM                               VA   1.00 INCH HAIL
06/02/97   CARROLL                        REPORTED BY SHERIFF'S
                                           OFFICE IN SOUTHERN
                                           PORTION OF THE COUNTY.

1210 PM    GALENA                     VA   .75 INCH HAIL
06/02/97   WYTHE

1250 PM    BARREN SPRINGS             VA   1.75 INCH HAIL
06/02/97   WYTHE                           GOLFBALL SIZE HAIL
                                           REPORTED BY SHERIFF'S
                                           OFFICE.

PMC/MJB
Local storm report, Jun 2, 1:50 PM EDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

115 PM     GRAHAMS FORGE             VA   .75 INCH HAIL
06/02/97   WYTHE                           REPORTED BY
                                           SKYWARN SPOTTER IN
                                           EASTERN PORTION OF
                                           COUNTY.

PMC/MJB
Local storm report, Jun 2, 1:54 PM EDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

115 PM     GRAHAM'S FORGE             VA   .75 INCH HAIL
06/02/97   WYTHE                           REPORTED BY
                                           SKYWARN SPOTTER IN
                                           EASTERN PORTION OF
                               P            COUNTY.

PMC/MJB
Local storm report, Jun 2, 2:10 PM EDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     PULASKI                    VA   FLOODING
06/02/97   PULASKI                         COMMERCE STREET AND
                                           NORTH WASHINGTON STREET
                                           NEAR 4TH AVENUE FLOODED
                                           IN DOWNTOWN PULASKI.
Local storm report, Jun 2, 2:12 PM EDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     PULASKI                    VA   FLOODING
06/02/97   PULASKI                         COMMERCE STREET AND
                                           NORTH WASHINGTON STREET
                                           NEAR 4TH AVENUE FLOODED
                                           IN DOWNTOWN PULASKI.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:14 PM EDTFlash Flood WarningRNKRockbridge, City of Lexington3 hr
Jun 1, 8:14 PM EDTFlash Flood WarningRNKCity of Buena Vista3 hr
Jun 1, 10:09 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke4 hr
Jun 1, 10:09 PM EDTFlash Flood WarningRNKCity of Salem4 hr
Jun 1, 11:03 PM EDTFlash Flood WarningRNKRockbridge, City of Buena Vista4 hr
Jun 1, 11:03 PM EDTFlash Flood WarningRNKCity of Lexington4 hr
Jun 2, 11:34 AM EDTSevere Thunderstorm WarningRNKGrayson51 min
Jun 2, 12:06 PM EDTSevere Thunderstorm WarningRNKCarroll, Wythe64 min
Jun 2, 12:06 PM EDTSevere Thunderstorm WarningRNKCity of Galax64 min
Jun 2, 12:50 PM EDTSevere Thunderstorm WarningRNKPulaski65 min
Jun 2, 1:04 PM EDTSevere Thunderstorm WarningRNKPatrick61 min
Jun 2, 1:13 PM EDTSevere Thunderstorm WarningRNKWythe32 min
Jun 2, 1:58 PM EDTFlash Flood WarningRNKPulaski62 min
Jun 2, 1:58 PM EDTSevere Thunderstorm WarningRNKPulaski62 min
Jun 2, 3:27 PM EDTSevere Thunderstorm WarningRNKMontgomery33 min
Jun 2, 3:40 PM EDTSevere Thunderstorm WarningRNKFloyd50 min
Jun 2, 4:08 PM EDTSevere Thunderstorm WarningRNKPatrick62 min
Jun 2, 5:22 PM EDTFlash Flood WarningRNKFloyd58 min
Jun 2, 6:15 PM EDTSevere Thunderstorm WarningRNKHenry65 min
Jun 2, 6:15 PM EDTSevere Thunderstorm WarningRNKCity of Martinsville65 min
Jun 2, 6:53 PM EDTSevere Thunderstorm WarningRNKBotetourt47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.